Michigan, 2016Tornado in Michigan, August 28, 2016
August 28, 2016 · NWS DTX · 1 event in 1 county or zone
A weak tornado briefly touched down south of Milan.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak tornado briefly touched down south of Milan.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Aug 28, 11:46 AM EST, 6 minutes earlier.
Area forecast discussion, Aug 28, 11:46 AM EST, 6 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
1246 PM EDT SUN AUG 28 2016
.UPDATE...
Convective initiation underway along convergent band of cu that
has set early this afternoon along the instability axis. Extremely
high dewpoints in the upper 70s along and south of this line are
contributing to 0-1km MLCAPE of 1500 to 2000 j/kg despite
temperatures only being in the low to mid 80s. Ambient wind field
is quite weak, but deep layer shear pushing 30 knots may support
lose organization. Latest RAP/HRRR soundings indicate plenty of
dry air in the column that could support brief a brief downburst
containing a 60 mph gust as storm cores collapse while instability
may support hail approaching one inch in diameter. The threat will
be confined to the Monroe County, far southeast Wayne county, and
the Southeast half of Lenawee County. Gradual supression of the
instability axis should push activity south of the MI/Oh border by
mid to late aftn.
&&
.PREV DISCUSSION...
Issued at 641 AM EDT Sun AUG 28 2016
AVIATION...
Fog and low clouds early this morning will lift and dissipate,
transitioning to low VFR CU deck this afternoon. An isolated
thunderstorm is possible, best chance across southern taf sites, but
coverage too low to include in tafs. Drier air will work into
southeast Michigan late in the day and this evening, which will help
limit fog potential, but would still expect some light MVFR Fog.
For DTW...
Light southwest winds becoming westerly, mainly below 10 knots
during the day. Isolated showers and thunderstorm activity looks to
be predominately near the Ohio border this afternoon.
//DTW Threshold Probabilities...
* Medium for ceiling aob 5000 feet today.
* Low for ceiling/visibility below 200 ft or 1/2 sm late tonight.
PREV DISCUSSION...
Issued at 303 AM EDT Sun AUG 28 2016
DISCUSSION...
A corridor of fast low to mid level west-southwest flow has resided
across Lower Mi during the overnight period. Moist isentropic ascent
along the nose of the low level jet, tied to the entrance region of
an upper jet max within the base of the upper trough now rotating
across wrn Lake Superior, resulted in the development of a cluster
of thunderstorms over central Lower Mi overnight. This localized
forcing will continue on a northeast track across Saginaw Bay during
the pre dawn hours.
The upper trough will continue on an eastward track across Lake
Superior/nrn Ontario today. The entrance region of the upper jet
will linger over srn Mi throughout the day and will force a narrow
region of mid level frontogenesis. This frontal forcing, now
extending from srn Lake Mi into cntl Lake Huron, will gradually
slide south across the forecast area during the course of the day.
Mid level dry air and subsidence will follow in its wake. This
forcing will generally provide a slight chance of morning convection
across the northern half of the forecast area. The chances being
limited substantially be weak available instability. Daytime
destabilization will provide a little better chance for some
afternoon convection as the forcing slides south of a KPHN to KOWZ
line this afternoon. Meanwhile, daytime heating will erode morning
fog and low clouds and will support afternoon highs into the 80s.
The deepening daytime mixed layer and low-mid level dry air
advection will result in a slight drop in sfc dewpoints across the
Saginaw Valley early this afternoon, spreading south into Metro
Detroit during the evening.
Mid level confluent flow and building heights following the
departure of the mid level wave to the east of Lake Superior tonight
will force sfc high pressure to expand into the area from the west.
North-northeast low level flow across Lake Huron into Se Mi will
occur in advance of this high. The latest NAM, HRRR, and ARW all
suggest marine stratus will have a difficult time eroding today.
This moisture will then advect across Se Mi tonight with the onshore
flow. Fog and/or low stratus will result and will likely persist
through the Mon morning rush hour. Once the low level moisture mixes
out lat Mon morning, a warm and dry afternoon can be expected on as
the sfc high continues to influence the region.
Model trends have been a little slower bringing a sfc cold front
into the area from the north next week. The latest model suite do
not bring the sfc cold front across Se Mi until Tues night. The
front will be driven south by a mid level wave forecast to track
from nrn Manitoba into nrn Quebec. Limited forcing and instability
along the front as it tracks across the area will support very low
chances for convection. The passage of the front will however mark a
substantial airmass change. Long wave trough amplification across
ern Canada during the latter half of the week will drive much cooler
air into the Great Lakes (850mb temps forecast to drop into the
single digits by Thursday). Thus cool temps (highs in the 70s and
lows in the 50s) can be expected the latter half of the work week.
MARINE...
Westerly winds today will be predominantly in the 5 to 15 knot range,
except across northern lake huron will sustained winds look to be
closer to 20 knots. Winds will shift to the north tonight as high
pressure continues to build in, allowing for light and variable
winds on monday. Modest southwest winds expected on Tuesday
ahead of a weak cold front tracking through.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&
UPDATE.......JVC
AVIATION.....SF
DISCUSSION...SC
MARINE.......SF
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Aug 28, 2:45 AM EST, 9 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
345 AM EDT SUN AUG 28 2016
MIZ063-068>070-075-076-082-083-290745-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
345 AM EDT SUN AUG 28 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON. THE STRONGEST
STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 25 MPH AND BRIEF
HEAVY DOWNPOURS AS THEY MOVE EAST AT 25 MPH. A WEAK COLD FRONT
OVER THE REGION AND DAYTIME INSTABILITY WILL TRIGGER THE SCATTERED
THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE IS A CHANCE OF THUNDERSTORMS TUESDAY NIGHT AS A COLD FRONT
MOVES ACROSS THE REGION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
MIZ047>049-053>055-060>062-290745-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
345 AM EDT SUN AUG 28 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS ARE POSSIBLE THIS MORNING. ANY STORM THAT
DEVELOPS WILL PRODUCE A BRIEF HEAVY DOWNPOUR AS THEY MOVE EAST AT
25 MPH.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE IS A CHANCE OF THUNDERSTORMS TUESDAY EVENING AND OVERNIGHT
AS A COLD FRONT MOVES ACROSS THE REGION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-290745-
LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
345 AM EDT SUN AUG 28 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.
.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS ARE POSSIBLE ON LAKE HURON THIS MORNING.
ANY STORM THAT DEVELOPS WILL PRODUCE A BRIEF HEAVY DOWNPOUR AS
THEY MOVE EAST AT 25 MPH.
SCATTERED THUNDERSTORMS ARE POSSIBLE ON LAKE ST CLAIR AND ERIE THIS
AFTERNOON. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING WIND
GUSTS TO 20 KNOTS AND BRIEF HEAVY DOWNPOURS AS THEY MOVE EAST AT
25 MPH. A WEAK COLD FRONT OVER THE REGION AND DAYTIME INSTABILITY
WILL TRIGGER THE SCATTERED THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THERE IS A CHANCE OF THUNDERSTORMS TUESDAY EVENING AND OVERNIGHT
AS A COLD FRONT MOVES ACROSS THE REGION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
SC
In the hours before
Local storm report, Aug 28, 7:42 AM EST, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
842 AM EDT SUN AUG 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM HEAVY RAIN 3 NE DEARBORN 42.34N 83.17W
08/28/2016 M1.30 INCH WAYNE MI COCORAHS
24 HOUR RAINFALL TOTAL
0700 AM HEAVY RAIN 2 SE DEXTER 42.31N 83.85W
08/28/2016 M1.25 INCH WASHTENAW MI COCORAHS
24 HOUR RAINFALL TOTAL
0700 AM HEAVY RAIN BLISSFIELD 41.83N 83.86W
08/28/2016 M1.17 INCH LENAWEE MI CO-OP OBSERVER
24 HOUR RAINFALL TOTAL
0700 AM HEAVY RAIN 2 N CLINTON 42.10N 83.97W
08/28/2016 M1.10 INCH WASHTENAW MI COCORAHS
24 HOUR RAINFALL TOTAL
0800 AM HEAVY RAIN 5 NW DOWNTOWN DETROIT 42.38N 83.11W
08/28/2016 M1.01 INCH WAYNE MI ASOS
24 HOUR RAINFALL TOTAL AT DETROIT CITY AIRPORT
0800 AM HEAVY RAIN ROMULUS 42.22N 83.37W
08/28/2016 M1.29 INCH WAYNE MI ASOS
24 HOUR RAINFALL TOTAL AT DETROIT METRO AIRPORT
&&
SSLocal storm report, Aug 28, 10:36 AM EST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1136 AM EDT SUN AUG 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 AM HEAVY RAIN CHESANING 43.18N 84.12W
08/28/2016 M1.37 INCH SAGINAW MI CO-OP OBSERVER
24 HOUR RAINFALL TOTAL
&&
SSLocal storm report, Aug 28, 10:37 AM EST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1137 AM EDT SUN AUG 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM TSTM WND DMG MONROE 41.92N 83.39W
08/27/2016 MONROE MI PUBLIC
WIRES DOWN. REPORT VIA TWITTER.
0300 PM HEAVY RAIN MONROE 41.92N 83.39W
08/27/2016 U0.00 INCH MONROE MI TRAINED SPOTTER
ROADS COVERED BY WATER NEAR FRENCHTOWN MALL.
0312 PM HEAVY RAIN 3 N WIXOM 42.57N 83.54W
08/27/2016 M1.12 INCH OAKLAND MI TRAINED SPOTTER
OVER AN INCH OF RAIN FELL IN 90 MINS.
0330 PM HEAVY RAIN CHELSEA 42.31N 84.02W
08/27/2016 M1.00 INCH WASHTENAW MI TRAINED SPOTTER
3.5 HR TOTAL
0500 PM HEAVY RAIN GARDEN CITY 42.33N 83.33W
08/27/2016 M1.32 INCH WAYNE MI PUBLIC
3 HR TOTAL VIA TWITTER.
0600 AM HEAVY RAIN 3 NE DEARBORN 42.34N 83.17W
08/28/2016 M1.30 INCH WAYNE MI COCORAHS
24 HOUR RAINFALL TOTAL
0700 AM HEAVY RAIN 2 SE DEXTER 42.31N 83.85W
08/28/2016 M1.25 INCH WASHTENAW MI COCORAHS
24 HOUR RAINFALL TOTAL
0700 AM HEAVY RAIN 2 N CLINTON 42.10N 83.97W
08/28/2016 M1.10 INCH WASHTENAW MI COCORAHS
24 HOUR RAINFALL TOTAL
0700 AM HEAVY RAIN BLISSFIELD 41.83N 83.86W
08/28/2016 M1.17 INCH LENAWEE MI CO-OP OBSERVER
24 HOUR RAINFALL TOTAL
0730 AM HEAVY RAIN CHESANING 43.18N 84.12W
08/28/2016 M1.37 INCH SAGINAW MI CO-OP OBSERVER
24 HOUR RAINFALL TOTAL
0800 AM HEAVY RAIN ROMULUS 42.22N 83.37W
08/28/2016 M1.29 INCH WAYNE MI ASOS
24 HOUR RAINFALL TOTAL AT DETROIT METRO AIRPORT
0800 AM HEAVY RAIN 5 NW DOWNTOWN DETROIT 42.38N 83.11W
08/28/2016 M1.01 INCH WAYNE MI ASOS
24 HOUR RAINFALL TOTAL AT DETROIT CITY AIRPORT
&&
SSSpecial weather statement, Aug 28, 11:51 AM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1251 PM EDT SUN AUG 28 2016
MIZ082-281730-
LENAWEE MI-
1251 PM EDT SUN AUG 28 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LENAWEE COUNTY UNTIL 130
PM EDT...
AT 1250 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM NEAR CARLETON TO NEAR FAYETTE. MOVEMENT WAS EAST
AT 10 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.
STRONG THUNDERSTORMS WILL BE NEAR...
MORENCI AROUND 130 PM EDT.
OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE PALMYRA...JASPER...
RIGA...OGDEN CENTER...CANANDAIGUA...MEDINA...SENECA...SAND CREEK...
FAIRFIELD AND LIME CREEK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4179 8436 4197 8377 4172 8377 4171 8436
TIME...MOT...LOC 1650Z 268DEG 7KT 4206 8347 4173 8441
JVC
Tornado, Monroe
- When
- August 28, 11:52 AM EST to 11:53 AM EST
- Where
- Monroe County, 1.14 mi N of Azalia to 1.14 mi NNE of Azalia
- Rating
- EF0
- Path length
- 0.13 mi
- Path width
- 25 yd
- Reported by
- Emergency Manager
- Coordinates
- 42.036, -83.666
A deputy Sheriff reported a tornado across a field just east of US 23 along Cone Road. Estimated max winds was 60 mph, but no damage was observed.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Texas, August 28, 20161 death · 1 event
- Flash Flooding and Hail in Ohio, August 28, 2016$4.0 million · 1 in hail · 29 events
- Flash Flooding and Flooding in Pennsylvania, August 28 to 29, 2016$5.5 million · 1 in hail · 22 events
- Tornadoes and Flash Flooding in Minnesota, August 28 to 29, 2016$62,000 · EF2 · 17 events
- Flash Flooding and Flooding in Nebraska, August 28 to 30, 2016$2.0 million · 14 events
- Hail and Damaging Winds in Ohio, August 28, 2016$277,000 · 51 kt wind · 10 events
- Hail and Damaging Winds in Minnesota, August 28, 2016$250,000 · 1 in hail · 3 events
- Flash Flooding and Hail in Indiana, August 28 to 29, 2016$74,000 · 1 in hail · 7 events
- Flash Flooding and Damaging Wind in Kentucky, August 28, 2016$54,000 · 50 kt wind · 7 events
- Flash Flooding and Lightning Strike in Illinois, August 28, 2016$47,000 · 6 events
- Flash Flooding in Iowa, August 28 to 29, 2016$50,000 · 2 events
- Damaging Winds in Vermont, August 28, 2016$37,000 · 50 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 656470.